Monoamine Oxidase Inhibitor Toxicity Clinical Presentation

Updated: Jul 21, 2017
  • Author: Eddie Garcia, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Presentation

History

The patient history is of vital importance to the diagnosis of monoamine oxidase inhibitor (MAOI) toxicity. Because many of the signs and symptoms are nonspecific, a careful history of all prescription medications, ove-the-counter drugs, supplements, and dietary items must be obtained. Additionally, because the effects of many MAOIs (including all of the ones available in the United States) are irreversible and restoration of MAO activity takes 2-3 weeks, [1] , a history of past medications should be obtained as well.

The most common MAOIs that a provider should be familiar with are phenelzine, tranylcypromine, isocarboxazid, and selegiline. Reversible inhibitors of MAO are available in Europe (eg, brofaromine, cimoxatone, clorgyline, lazabemide, moclobemide). Other common agents that have MAOI-like activity and have been reported to cause serotonin syndrome include St. John's wort, methylene blue, and linezolid. [18, 19, 20, 21, 22] . For a more complete list, see Causes.

In many cases, a significant latent period occurs between exposure and the maximal of clinical effects. Early mild symptoms include irritability, anxiety, flushing, sweating, and headache. As the episode continues, a patient may complain of fever, agitation, diplopia, and restlessness. If the toxicity progresses further, severe symptoms include seizures, confusion, hallucinations, altered mental status, and coma.

As with any ingestion, the possibility of self-harm exists and a detailed psychiatric history should be taken as well.

Next:

Physical Examination

Patients with MAOI overdoses or interactions present with excessive catecholamine stimulation toxidromes. Late in the course, the patient may become hypotensive and comatose. Clinical manifestations can be classified into mild, moderate, and severe.

A peculiar nystagmus has been reported in cases of overdose. Rapid jerking movement of the eyes as if watching a tennis or ping pong match—termed "ping pong gaze" [23, 24] or opsoclonus—has been reported in severe MAOI intoxication.

Mild signs include agitation, diaphoresis, tachycardia, and mild temperature elevation. Signs of moderate toxicity include altered mental status, tachypnea, vomiting, dysrhythmias, hyperthermia, and hypertension, which can be critically severe and precipitate rhabdomyolysis, myocardial infarction, intracranial hemorrhage, renal failure, and other hypertensive emergency complications. Severe signs include the following:

  • Severe hyperthermia (>106°F)
  • Seizures
  • CNS depression
  • Coma
  • Cardiorespiratory depression
  • Muscle rigidity
  • Myoclonus
Previous
Next:

Causes

Monoamine oxidase inhibitors (MAOIs) can interact with foods that contain tyramine and with a variety of drugs. Any drug that is serotoninergic or releases catecholamines may precipitate life-threatening events in individuals who are taking MAOIs or have taken MAOIs in the preceding weeks. [1]

Foods

Tyramine-containing foods associated with MAOI interactions include the following:

  • Aged cheeses
  • Aged, pickled, or smoked meats (eg, salami) or fish (eg, herring)
  • Yeast extracts
  • Beer (dark more than light; on tap more than bottled because tyramine is adsorbed to glass)
  • Red wine more than white wine
  • Avocado
  • Sauerkraut
  • Ginseng

Drug interactions

Meperidine is probably the most infamous of medications known to produce significant toxicity when administered to an individual taking an MAOI. Meperidine produces a release of serotonin, which can precipitate a potentially fatal outcome.

In 1984, an MAOI-meperidine interaction changed physician training in the United States. Libby Zion was a young woman admitted to a major hospital with fever, agitation, and jerking motions. There is a great deal of controversy about the historical information, but it is clear that she had been receiving an MAOI. Either this was not known or the interaction risk was not appreciated by the young resident physician who ordered meperidine for the patient's shaking, which resulted in severe hyperpyrexia and her eventual death. This case led to the modern emphasis on shorter work hours for resident physicians and greater supervision by senior physicians. [25]

Other drugs that may interact with MAOIs include the following:

  • Dextromethorphan
  • Selective serotonin reuptake inhibitors (SSRIs; eg, fluoxetine, paroxetine)
  • Tramadol, since it exerts some MAOI-like effects, perhaps some release of serotonin, and some serotonin-reuptake inhibition, has been thought to potentially precipitate toxicity and its use is considered by some to be contraindicated in a patient receiving an MAOI. [26]
  • Sertraline
  • All serotoninergic agents
  • Linezolid, an antibiotic used to treat certain drug-resistant organisms such as methicillin-resistant  Staphylococcus aureus (MRSA), has been determined to be a reversible, nonselective MAOI and has been implicated in acute serotonin syndrome, usually in patients concurrently receiving SSRIs [27]
  • Methylene blue has been reported to be associated with serotonin syndrome. [18, 19, 20] It has been studied as a potent reversible MAO-A inhibitor. [21] Additionally, analogs of methylene blue may also carry risk of serotonin syndrome.  [28]
  • Although at one time reported to be a risk factor for serotonin syndrome, triptans are no longer considered a high-risk medication. Since triptans are serotonin agonists at 5-HT1B/D and not 5HT2A, they should have little or no association with serotonin syndrome. [29]

 

Previous